Antipsychotic drugs treat schizophrenia, bipolar disorder, and other mental health disorders. They can ease your symptoms and help you avoid a relapse (when your symptoms come back), but they can also cause weight gain.
People often quickly put on weight after they start antipsychotics and keep gaining over time. Children are more likely to gain weight. Being overweight raises your risk of diabetes, heart attack, stroke, high blood pressure, arthritis, sleep apnea, and some cancers.
Why Do Antipsychotics Make You Gain Weight?
Antipsychotic drugs can make you hungrier, so you might eat more. That’s because they change the way your brain and hormones work together to control your appetite. You might crave sweets or fatty foods. They can also raise the amount of sugar and fat in your blood.
Does the Type Matter?
Antipsychotics with a lower risk of weight gain are:
- Aripiprazole (Abilify)
- Asenapine (Saphris)
- Brexipiprazole (Rexulti)
- Haloperidol (Haldol)
- Lurasidone (Latuda)
- Ziprasidone (Geodon)
But everyone is different. You might gain a lot, a little, or no weight, or even lose weight when taking an antipsychotic. It all depends on what you eat, how much you exercise, and your genes.
If you put on a lot of weight in the first month on a new medication, you’ll probably gain more long term. You’ll probably gain more if you’re taking an antipsychotic for the first time.
What You Can Do
Talk to your doctor about potential weight gain before you start an antipsychotic. If you’re already taking one, don’t stop or take less without talking to your doctor. This could cause a relapse.
Your doctor should check your weight and body mass index -- a measurement of your height and weight -- often, especially during the first few months after you start antipsychotic drugs. Your doctor might also check your cholesterol and blood sugar levels.
Any weight you gain usually goes away when you stop taking antipsychotics. If stopping is right for you, your doctor will slowly lower your dose so you don’t relapse.